Alert archive / Minnesota / Beach Hazards Statements in 2023

Beach Hazards Statement 4, NWS Duluth, MN

June 6, 2023Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jun 6, 2023, 2:42 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Jun 6, 2023, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2023, 2:42 AM CDT (07:42 UTC)
In effect from
Jun 6, 2023, 10:00 AM CDT
Expired
Jun 6, 2023, 9:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2023-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2023-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WHUS43 KDLH 060742
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
242 AM CDT Tue Jun 6 2023

MNZ037-WIZ001-070145-
/O.NEW.KDLH.BH.S.0004.230606T1500Z-230607T0200Z/
Carlton and South St. Louis-Douglas-
242 AM CDT Tue Jun 6 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected along the 
  Lake Superior shoreline due to high wave action and strong rip 
  currents.

* WHERE...Minnesota Park Point and Wisconsin Point Beaches.

* WHEN...From 10 AM CDT this morning through this evening.

* IMPACTS...High wave action can make swimming difficult on days 
  such as this. Incoming waves in rapid succession can tire a 
  swimmer quickly.

* ADDITIONAL DETAILS... Northeast winds of 10 to 15 mph with gusts
  up to 25 mph are expected, with waves of 2 to 4 feet. Winds and
  waves will be highest in the afternoon and early evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away 
near shoreline structures such as peninsulas or breakwalls...and
near river mouths. 

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$
1 follow-up statement
910 
WHUS43 KDLH 070153
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
853 PM CDT Tue Jun 6 2023

MNZ037-WIZ001-070300-
/O.EXP.KDLH.BH.S.0004.000000T0000Z-230607T0200Z/
Carlton and South St. Louis-Douglas-
853 PM CDT Tue Jun 6 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM CDT THIS EVENING...

Waves are decreasing due to lowering winds, therefore rip 
currents are no longer expected.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 6, 12:25 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 6, 12:25 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1225 AM CDT Tue Jun 6 2023

.DISCUSSION...(This evening through Sunday)
Issued at 237 PM CDT Mon Jun 5 2023

Summary: Cooler temperatures but still mainly dry pattern will
continue for the rest of the week. A more active pattern possible
next week.

Storms are starting to form over north central Minnesota where
instability is greatest behind a slow moving cold front and are
expected to move south through this afternoon and evening. No
severe storms are expected, as we are lacking deep forcing and
shear with these storms which will likely lead to pulse
thunderstorms, much like we've had in the previous week. However,
precipitable water greater than one inch could cause heavier
rainfall and some nuisance ponding where these scattered storms
form. Instability is expected to deplete as the sun sets, and
storms should end in our area overnight.

A similar pattern is expected for Tuesday, but the best
instability and moisture will be to the west of our CWA,
therefore limiting chances for showers and thunderstorms in our
area except for a thunderstorm or two around the Brainerd Lakes
area. Continued elevated northeast flow at the head of Lake
Superior will likely lead to high rip current risk at the
Minnesota and Wisconsin Point Beaches.

Hi-res model guidance is showing some hint of precipitation over
the Northland Wednesday morning, but opted to leave the forecast
dry during that time period with the lack of precipitation
signals from global model guidance. The forecast will remain dry
through Thursday as we stay under the influence of a trapped high
pressure over the Northern Plains, with near critical fire
weather conditions possible both Wednesday and Thursday with areas
of low surface RH in the Minnesota Arrowhead and across most of
northwestern Wisconsin.

For the weekend, global models show a shortwave upper level trough
moving over the Great Lakes region, breaking the ridge block and
bringing the chance for more widespread, albeit light,
precipitation across the CWA.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1225 AM CDT Tue Jun 6 2023

VFR to MVFR haze and mist at most terminals early this morning will
continue for the next couple hours before pushing west and out of
the area. Some area showers are possible at BRD this morning before
sunrise, with an isolated thunderstorm as well. Conditions should
return to all VFR for all terminals later this morning and persist
through the TAF period. Winds out of the east-northeast will build
again this afternoon like they did yesterday, with the best chance
for gusts of 15 knots or greater at DLH.

&&

.MARINE...
Issued at 237 PM CDT Mon Jun 5 2023

Marine fog that formed this morning is expected to continue into
the evening. Confidence is low on the longevity of the fog, but
it should clear either tonight or by midday Tuesday. A Dense Fog
Advisory is in effect for all near shores. Elevated northeast
winds will continue through Wednesday, bringing the possibility
for Small Craft Advisories in the afternoons, especially for the
head of Lake Superior.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  51  66  48  66 /  10  10  10   0
INL  58  82  52  75 /  10  10  10  10
BRD  58  81  53  79 /  30  30  20  10
HYR  55  80  51  79 /  10  10  10   0
ASX  46  65  43  68 /  10  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Dense Fog Advisory until noon CDT today for LSZ121-140>148-150.

&&

DISCUSSION...Kossen
AVIATION...Levens
MARINE...Kossen
Hazardous weather outlook, Jun 5, 9:17 PM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
917 PM CDT Mon Jun 5 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-070230-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
917 PM CDT Mon Jun 5 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Isolated showers and a few storms will linger the rest of this
evening west of the Iron Range.

An Air Quality Alert is in effect for a large portion of our area
through Tuesday afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Drier conditions with gusty east to northeast winds are forecast
Tuesday and Wednesday which may create near critical fire weather
conditions.

Strong northeast winds will likely create a threat of rip
currents on Tuesday for areas near the Twin Ports, including the
beaches of Duluth and Superior.

Isolated thunderstorm chances will be present here and there
through the week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-070230-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
917 PM CDT Mon Jun 5 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Areas of fog will be possible at times tonight, with visibilities
to around 1 to 2 nautical miles.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Areas of fog will also linger into Tuesday morning, with
visibilities to around 1 to 2 nautical miles.

Another period of 20 to 25 knot northeast winds are possible
Tuesday afternoon. A Small Craft Advisory may be needed on
Tuesday.

Rothstein

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:43 AM CDTSmall Craft AdvisoryDLH17 hr

Nearby

Beach Hazards Statements in Minnesota, 2023Beach Hazards Statements in Wisconsin, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.